Alert archive / Minnesota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 58, NWS La Crosse, WI

May 19, 2004Wabasha County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at May 19, 2004, 8:36 PM CDT for Wabasha County, Minnesota. It was in force for 54 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 19, 2004, 8:36 PM CDT (01:36 UTC)
Expired
May 19, 2004, 9:30 PM CDT
In force
54 min
Issued by
NWS La Crosse, WI
Area
Counties, with a storm outline in the text

County Wabasha County, MN

The radar

The La Crosse radar (KARX), 104 km from the middle of the area, began a volume at 01:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 19, 8:57 PM CDTTSTM WND DMG2 Ne Jarrett, MNSEVERAL TREES BLOWN DOWN BETWEEN MILLVILLE AND JARRETT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 1.6 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2004-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2004-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 181 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-199 J/kg
Mixed-layer LCL
893 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
181 m²/s²
0-3 km storm-relative helicity
296 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

961 
WUUS53 KARX 200136
SVRARX
MNC157-200230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
835 PM CDT WED MAY 19 2004

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WABASHA COUNTY IN SOUTHEAST MINNESOTA

* UNTIL 930 PM CDT

* AT 835 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE
  THUNDERSTORM PRODUCING LARGE HAIL...AND DAMAGING WINDS NEAR
  MAZEPPA...OR ABOUT 18 MILES SOUTHWEST OF LAKE CITY. THE SEVERE
  THUNDERSTORM WAS MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ZUMBRO FALLS AND BEAR VALLEY AROUND 840 PM CDT...
  OAK CENTER AND MILLVILLE AROUND 845 PM CDT...
  COUNTY ROADS 31 AND 2 AND WEST ALBANY AROUND 850 PM CDT...
  COUNTY ROADS 33 AND 4 AND THEILMAN AROUND 855 PM CDT...
  ZUMBRO BOTTOMS CAMPGROUND AND CONCEPTION AROUND 900 PM CDT...

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING QUARTER SIZE HAIL...
AND DAMAGING WINDS AROUND 60 MPH. FOR YOUR PROTECTION...MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS AND STAY
AWAY FROM WINDOWS.

TORRENTIAL RAINFALL FROM THESE STORMS MAY ALSO CAUSE THE PONDING OF
WATER ON ROADWAYS AND LOCALIZED FLOODING.

LAT...LON 4436 9255 4419 9251 4425 9190 4437 9199
          4444 9219

$$

SHEA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 3:12 PM CDT, 5 hours 24 minutes earlier.

Area forecast discussion, May 19, 3:12 PM CDT, 5 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
312 PM CDT WED MAY 19 2004

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT

MAIN FORECAST CONCERNS THIS PACKAGE... SHRA/TSRA CHANCES THRU THE
PERIOD...TEMPERATURES.

DATA ANALYSIS AT 18Z SHOWS HIGH PRESSURE CENTERED OVER LK HURON.
THE OLD FRONTAL BOUNDARY EXTENDED FROM THE OH VALLEY THRU SOUTHERN
IL...SOUTHWEST IA AND INTO EASTERN SD. LOW PRESSURE WAS LOCATED OVER
WESTERN ND...WITH THE NEXT COLD FRONT EXTENDING THRU CENTRAL SD INTO
WESTERN NEB/KS. SFC OBS INDICATE DEWPOINTS IN THE 60S TO LOWER 70S
STREAMING NORTH THRU EASTERN KS/WESTERN MO. VIS IMAGERY SHOWS PLENTY
OF LOW CLOUDS OVER EASTERN NEB...WESTERN MN/IA HOLDING BACK TEMPS
AND INSTABILITY INCREASE TO OUR WEST/SOUTH THIS AFTERNOON.

NO MAJOR INITIALIZATION ERRORS NOTED WITH 19/12Z MODELS. GFS WITH
ITS USUAL BETTER 850-5H HGT VS. RA-OBS INITIALIZATION. BOTH ETA/GFS
LOOK TO HAVE A DECENT HANDLE ON SFC/UPPER LEVEL FEATURES ACROSS THE
CONUS AT 18Z. BOTH DID QUITE WELL WITH PRECIP AMOUNTS/PLACEMENT
ACROSS THE CONUS BETWEEN 12-18Z...HOWEVER HAVE TO GIVE SLIGHT EDGE
TO GFS. NO MAJOR SURPRISES WITH 19/12Z MODELS RUNS AS BOTH OFFER
SOLUTIONS QUITE SIMILAR TO EACH OTHER AND THEIR PREVIOUS RUNS
TONIGHT THRU SAT. DIFFICULT TO FAVOR ONE SOLUTION OVER THE OTHER AT
THIS POINT AS DIFFERENCES MINOR. GENERALLY WENT WITH AN ETA/GFS
COMPROMISE FOR NOW...WITH THOUGHT THAT INDIVIDUAL FORECAST PERIODS
WILL GET DETAILED AS THEY APPROACH.

FOR THE SHORT TERM...THE STRONG SHORTWAVE OVER ND/SOUTHERN MAN THIS
AFTERNOON TRACKS EAST TONIGHT AND WEAKENS AS IT RUNS INTO THE UPPER
RIDGE OVER EASTERN N.A. SFC LOW TRACKING INTO ONT DRAGS THE COLD
FRONT INTO THE AREA TONIGHT...WITH A CANADIAN HIGH PUSHING THE
FRONT SOUTH OF THE FORECAST AREA THU. STRONG MOISTURE/INSTABILITY
TRANSPORT NORTHWARD AHEAD OF THIS FRONT TONIGHT. ELEVATED CAPES OF
1K-2K J/KG OVER THE SOUTHWEST 2/3 OF THE FORECAST AREA BY MIDNIGHT.
45-60KTS OF 0-6KM BULK SHEAR OVER THE AREA TONIGHT...SO INGREDIENTS
AVAILABLE FOR SUPER-CELLS. ISENTROPIC LIFT EARLY ON TO BE FORCING
FOR SHRA/TSRA. SYSTEM RATHER DYNAMIC TONIGHT...WITH FORCING LATER ON
TONIGHT EVOLVING TO 1000MB-7H FN AND QN CONVERGENCE AS THE COLD
FRONT PUSHES INTO THE UNSTABLE AIRMASS PULLED NORTHWARD AHEAD OF IT.
RAISED TSRA CHANCES TONIGHT INTO LIKELY CATEGORY. SWODY1 SLIGHT RISK
FOR THE AREA TONIGHT LOOKS REASONABLE...HOWEVER APPEARS STORMS WILL
BE ROOTED ABOVE THE BOUNDARY LAYER...AROUND 900MB. WARMER ETA/GFS-
MOS LOWS FAVORED TONIGHT. FRONT PUSHES SOUTH OF THE AREA ON THU...
BUT NOT SO FAR THAT THU WILL BE A DRY DAY ACROSS THE FORECAST AREA.
POTENTIAL FOR FRONT TO STALL ACROSS THE SOUTH END OF THE FORECAST
AREA AS WELL. PLENTY OF CAPE ALONG WITH 40+KTS 0-6KM BULK SHEAR...
WITH LITTLE CAPPING IN THE VICINITY OF THE FRONT BY THU AFTERNOON.
AREA REMAINS UNDER RIGHT REAR ENTRANCE REGION OF 3H JET THU THRU
SAT...WITH NEUTRAL TO DIVERGENT 3H AGEOSTROPHIC FLOW. CONTINUED
CHANCE POPS ACROSS SOUTHERN THIRD OF THE FORECAST AREA THU. FAVORED
BLEND OF GUIDANCE HIGHS ON THU. THE FRONT BECOMES THE FOCUS FOR TSRA
INITIATION THU NIGHT AND FRI AS THE NEXT SHORTWAVE OUT OF THE
WESTERN TROUGH STRENGTHENS THE LOW IN THE CENTRAL PLAINS AND
INCREASES THE LOW LEVEL MOISTURE/INSTABILITY TRANSPORT NORTHWARD AND
OVER THE FRONTAL BOUNDARY. RAISED TSRA CHANCES INTO 50-60 PERCENT
RANGE FOR MOST OF THE FORECAST AREA LATER THU NIGHT AND FRI AS THE
SHORTWAVE TRACKS ACROSS THE AREA. FAVORED WARMER ETA/GFS-MOS LOWS
THU NIGHT...THEN BLEND OF GUIDANCE HIGHS FRI. THE FRONT REMAINS JUST
SOUTH OF THE FORECAST AREA FRI NIGHT-SAT NIGHT...WITH PLENTY OF
MOISTURE/INSTABILITY POOLED ALONG/JUST SOUTH OF THE BOUNDARY. MODELS
DIFFER A BIT ON STRENGTH/TIMING OF THE NEXT SHORTWAVE OUT OF THE
WESTERN TROUGH...BUT APPEARS ANOTHER ONE TO PUSH TOWARD THE AREA
SAT/SAT NIGHT. GIVEN THE INHERENT DIFFICULTY THE MODELS HAVE WITH
TIMING THESE WAVES...DID NOT ATTEMPT TO TIME/DETAIL THE TSRA CHANCES
FRI NIGHT-SAT NIGHT. HOWEVER DID RAISE CHANCES INTO THE 40-50
PERCENT RANGE. GFS-MOS LOWS FRI NIGHT AND GFS MEX-MOS HIGHS SAT
REASONABLE.

.LONG TERM...SUNDAY THROUGH WEDNESDAY

MAIN FORECAST CONCERNS REMAIN THE FRONTAL BOUNDARY WAFFLING ACROSS
THE REGION AND RESULTING SHRA/TSRA CHANCES. LATEST MEDIUM RANGE
MODELS OFFER QUITE SIMILAR SOLUTIONS TO EACH OTHER THRU 26/00Z. GFS
ENSEMBLES ALSO SHOW DECENT CONTINUITY THRU 26/00Z. 18/00Z GFS
SOLUTION FOR THE MIDDLE OF NEXT WEEK LOOKING LIKE THE BIG OUTLIER.
SIMILARITY OF LATEST MODEL RUNS AND ENSEMBLES LENDS SOME CONFIDENCE
TO THE FORECAST FOR SUN-TUE. THE SFC FRONT REMAINS IN THE REGION...
GENERALLY ACROSS IA/NORTHERN IL WITH LOW PRESSURE IN THE CENTRAL
PLAINS. SHORTWAVES EJECTING OUT OF THE TROUGH OVER THE WESTERN U.S.
WILL SEND WAVES EAST/NORTHEAST ALONG THE FRONT...WITH SURGES OF
MOISTURE ADVECTION AND LIFT INTO THE AREA. THESE WAVES WILL BE
DIFFICULT TO TIME AT BEST...THUS A CHANCE OF SHRA/TSRA CONTINUES
THRU MUCH OF THE EXTENDED PORTION OF THE FORECAST. DID PRESERVE
MONDAY AS A DRY DAY...WHICH BLENDS WELL WITH NEIGHBORING FORECASTS.
THERE WILL BE A DRY DAY OR TWO THRU THE EXTENDED PORTION OF THE
FORECAST...HOWEVER...CONFIDENCE IS RATHER LOW ON WHICH ONE OR TWO
DAYS THAT WILL BE AT THIS POINT. GFS-MEX MOS MINS/MAXES FOR SUN-WED
NEAR CLIMATE NORMALS AND GFS ENSEMBLES SHOW THEM TO BE REASONABLE.

&&

.ARX...WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...NONE.
WI...NONE.

&&

RRS
Hazardous weather outlook, May 19, 12:37 PM CDT, 7 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1237 PM CDT WED MAY 19 2004

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-201100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
1237 PM CDT WED MAY 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...AND CENTRAL AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE AREA
TONIGHT. A WARM FRONT OVER THE MID MISSISSIPPI VALLEY WILL MOVE
NORTHWARD...AS A COLD FRONT APPROACHES WESTERN MINNESOTA FROM THE
WEST. THESE TWO BOUNDARIES...ALONG WITH A STRONG LOW LEVEL JET WILL
CAUSE THUNDERSTORMS TO DEVELOP OVER WESTERN MINNESOTA THIS EVENING.
AS THESE STORMS MOVE EASTWARD THEY WILL LIKELY EVOLVE INTO ONE OR
MORE COMPLEXES OF STORMS WHICH WILL MOVE ACROSS THE AREA LATER THIS
EVENING AND OVERNIGHT. THE MAIN THREAT LOOKS TO BE LARGE HAIL AND
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE COLD FRONT WILL MOVE SOUTH OF THE AREA ON THURSDAY...THEN RETURN
NORTH ONCE AGAIN LATER THURSDAY NIGHT INTO FRIDAY. THIS BOUNDARY
LOOKS TO REMAIN OVER THE AREA RIGHT THROUGH THE WEEKEND. THUS
PERIODS SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH WEEKEND. THE
THREAT OF SEVERE WEATHER WILL BE DETERMINED BY THE EXACT LOCATION
OF THE FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY TONIGHT...GENERALLY BETWEEN 8 PM
AND 2 AM.

RABERDING/SCHRECK

Nearby

Severe Thunderstorm Warnings in Minnesota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.